Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 54, NWS Baltimore/Washington

August 1, 2004Prince William County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 1, 2004, 2:53 PM EDT for Prince William County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2004, 2:53 PM EDT (18:53 UTC)
Expired
Aug 1, 2004, 9:00 PM EDT
In force
6 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Prince William County, VA

The radar

The Sterling radar (KLWX), 30 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1100 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 10:40 AM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 1, 10:40 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT SUN AUG 1 2004

.UPDATE...BUSY MORNING THUS FAR WITH THUNDERSTORMS WITH HEAVY RAIN
MOVING THROUGH NORTHERN MD/VA. MID SHIFT ISSUED FFA FOR
MARYLAND...THE DISTRICT OF COLUMBIA AND NORTHERN VIRGINIA FOR TODAY.
SEE NO REASON TO DEVIATE FROM THIS IDEA...AS RADAR SHOWS
THUNDERSTORMS WITH HEAVY RAIN ACROSS THIS GENERAL AREA...ESPECIALLY
OVER MARYLAND IN CARROLL AND BALTIMORE COUNTIES WHERE FFWS HAVE BEEN
ISSUED. HAVE ALREADY UPDATED FFA TO FRESHEN WORDING AND TO INCLUDE
FAIRFAX COUNTY...OTHERWISE REST OF FFA REMAINS THE SAME.

WATER VAPOR SHOWS DRYING TREND ACROSS WV...AND EXPECT DRIER AIR TO
FILTER INTO THE WESTERN CWA THIS AFTERNOON WHICH WILL CUT DOWN ON
CONVECTIVE COVERAGE. WILL KEEP LOWEST POPS WEST (20-30%)...WITH
HIGHEST POPS EAST. WILL INCREASE POPS TO LIKELY ACROSS THE WATCH
AREA...OTHERWISE WILL LEAVE POP DISTRIBUTION AS IS.

&&

.AVIATION...MAIN CONERN IS SHOWERS/THUNDERSTORMS ACROSS ALL TAF
SITES. KMTN...KBWI...KDCA WILL BE HIT THE HARDEST AND EARLIEST WITH
CEILINGS/VISIBILITIES TEMPORARILY DROPPING INTO IFR CATEGORY.
HOWEVER REST OF THE TAF SITES FURTHER WEST ARE STILL FAIR GAME FOR
VICINITY SHOWERS THROUGH THE AFTERNOON. CONVECTION SHOULD BE OUT OF
THE VICINITY OF ALL TAF SITES THIS EVENING...WITH MVFR CONDITIONS IN
BR THROUGH THE NIGHT.

&&

.PREV DISCUSSION...500 AM...GIVEN FLD PROBS OF EARLIER IN THE SHIFT
WEVE DONE THINGS IN A WAY NOT OFTEN SEEN NOWADAYS...ONE PERSON DOES
ALL THE PRODUCTS AND OTHER WATCHES RDR/ISSUES WRNGS. ALL ESSENTIAL
PRODUCTS HV BEEN RELEASED. APRCHG FNT HAS BEEN VERY EFFICIENT AT
WRINGING OUT MOISTURE. W/ DWPTS OVR 70 E OF THE MTNS...RECENT FLD
HISTORY..AND WHAT WEVE SEEN OVRNGT WE HV ISSUED A FLD WTCH FM
DC-HARFORD-FREDERICK MD. SOME FFG IS UNDER 1. WEVE SEEN OVR 5 IN
CARROLL CNTY W/ SVRL ROAD CLOSURES.

AFTR TDA ITS BEGINNING TO LOOK LK MID ATLC WL BE IN A DRYING TREND.
FNT WL BE SLOW TO EXIT AREA AND WL HV DIMINISHING POPS IN THE ZNS
THRU MON. AM KEEPING EYE ON TRPCL SYSTEM COMING UP THE CST...BUT AT
THIS TIME I BLV IT WL BE FAR ENUF OFFSHORE THAT WE WL END UP IN A
SUBSIDENT RGN TUE. BYND THAT WE MV BACK INTO THE WRN RDG/ERN TROF
PTTN WE SAW THRU MUCH OF JUL. COLD FNT WL PUSH INTO THE CAROLINAS
FOR THE 2ND HALF OF THE WK...MVG INTO QUITE COMFORTABLE TEMPS INTO
THE WKND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLD WTCH TIL 6 PM.
MD...FLD WTCH TIL 6 PM MDZ004>007-009>011-013-014.
VA...FLD WTCH TIL 6 PM VAZ053-054.
WV...NONE.
MARINE...NONE.

&&

UPDATE/AVIATION...PELOQUIN
PREV DISCUSSION...WOODY
Hazardous weather outlook, Aug 1, 11:18 AM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1118 AM EDT SUN AUG 1 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-020800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1118 AM EDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

ABUNDANT MOISTURE AND AN APPROACHING COLD FRONT WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. A FLOOD WATCH IS IN EFFECT THROUGH 6
PM ACROSS MARYLAND...THE DISTRICT OF COLUMBIA...AND NORTHERN
VIRGINIA. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL OF ONE TO TWO INCHES PER HOUR WITHIN THE WATCH
AREA...AND MAY RESULT IN FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH REPORTS OF HEAVY
RAIN AND FLOODING ARE APPRECIATED.

PELOQUIN

In the hours before

Special weather statement, Aug 1, 1:00 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 PM EDT SUN AUG 1 2004

VAZ051-011800-
CULPEPER VA-
100 PM EDT SUN AUG 1 2004

...STRONG THUNDERSTORM MOVING INTO CULPEPER COUNTY...

AT 100 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF WINSTON...MOVING EAST AT 10 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND WIND GUSTS TO 30 MPH.
RAINFALL RATES OF 1 TO 2 INCHES OF HOUR CAN BE EXPECTED WITH THIS
STORM AND MAY LEAD TO LOCALIZED FLOODING. THE COMMUNITIES OF
WINSTON AND CULPEPER WILL BE AFFECTED BY THIS STORM THROUGH 200 PM
EDT.

PELOQUIN
Special weather statement, Aug 1, 2:17 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EDT SUN AUG 1 2004

DCZ001-MDZ009-013-VAZ053-054-011915-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-DISTRICT OF COLUMBIA DC-FAIRFAX
VA-MONTGOMERY MD-PRINCE GEORGES MD-
217 PM EDT SUN AUG 1 2004

...STRONG THUNDERSTORMS IN METRO WASHINGTON...

AT 217 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LINCOLNIA...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS AND LOCAL WIND GUSTS TO 40 MPH. LOOK
FOR PONDING OF WATER ON ROADS...UNDER OVERPASSES... AND IN OTHER LOW
LYING AREAS IN THE PATH OF THIS STORM.

THE DISTRICT OF COLUMBIA...ADELPHI...ASPEN HILL...BELTSVILLE...
BETHESDA...BLADENSBURG...CHEVERLY...CHEVY CHASE...COLESVILLE...
COLLEGE PARK...FAIRLAND...GREENBELT...HILLANDALE...HYATTSVILLE...
LANDOVER...LANGLEY PARK...NEW CARROLLTON...TAKOMA PARK...WHITE
OAK...ALEXANDRIA...ANNANDALE...ARLINGTON...BAILEYS CROSSROADS...
FALLS CHURCH...LAKE BARCROFT...LINCOLNIA...MCLEAN...MERRIFIELD...
BALLSTON...AND ROSSLYN WILL BE AFFECTED BY THIS STORM THROUGH 315 PM.

ADDITIONAL SHOWERS AND THUNDERSTORMS FROM DUMFRIES TO CLINTON WILL
DRIFT ACROSS THE SOUTHERN SUBURBS THROUGH 3:30 PM.

HTS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:17 PM EDTFlash Flood WarningLWXCulpeper3 hr
Aug 1, 5:56 PM EDTSpecial Marine WarningLWX2 hr
Aug 1, 5:56 PM EDTSpecial Marine WarningLWX2 hr
Aug 1, 6:15 PM EDTFlash Flood WarningLWXNelson4 hr
Jul 31, 10:31 PM EDTFlash Flood WarningLWXBaltimore, Carroll3 hr
Jul 31, 11:59 PM EDTFlash Flood WarningLWXHarford4 hr
Aug 1, 1:35 AM EDTFlash Flood WarningLWXBaltimore, Carroll3 hr
Aug 1, 7:59 AM EDTFlash Flood WarningLWXBaltimore3 hr
Aug 1, 4:08 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore3 hr
Aug 1, 7:14 PM EDTFlash Flood WarningLWXBaltimore91 min
Aug 1, 3:03 AM EDTFlash Flood WarningLWXHampshire4 hr

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.